Hail, Platte
- When
- June 15, 5:40 AM CST
- Where
- Platte County, 0.52 mi E of Lindsay
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.700, -97.690
Warm and moist air worked its way into eastern Nebraska during the early morning hours of June 15th. As a cold front pushed across the area a little after sunrise, severe thunderstorms started developing from north of Columbus south and southeast toward Lincoln and Omaha.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Warm and moist air worked its way into eastern Nebraska during the early morning hours of June 15th. As a cold front pushed across the area a little after sunrise, severe thunderstorms started developing from north of Columbus south and southeast toward Lincoln and Omaha. The thunderstorm complex then pushed across southeast Nebraska with the severe weather ending across the area before noon that day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 15, 2:06 AM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 306 AM CDT SUN JUN 15 2008 .DISCUSSION... PRIMARY FORECAST CONCERN IS THE COVERAGE OF TSTMS TODAY AND RISK OF SEVERE STORMS. IT APPEARS THAT MAINLY THE SRN HALF OF THE FORECAST AREA WILL HAVE TSTMS...SOME SEVERE. STORMS COULD START BY THE MID MORNING HOURS AND LAST INTO LATE AFTERNOON. BULK OF ACTIVITY IS EXPECTED TO SHIFT SWD INTO KANSAS AND MISSOURI BY EARLY EVENING. 300 MB CHART FROM LAST EVENING SHOWED A JET SEGMENT WITH SPEEDS OF AROUND 100 KTS FROM NERN MONTANA INTO NORTH DAKOTA. A SECOND AND IMPORTANT SEGMENT WAS ALSO NOTED FROM NRN UTAH INTO COLORADO. WATER VAPOR LOOP EARLY THIS MORNING SHOWED FAST FLOW IN PLACE FROM THE PACIFIC NW INTO THE NRN AND CNTRL PLAINS WITH DIFFLUENT FLOW BETWEEN THE RIDGE OVER NWRN MEXICO/SWRN U.S. AND THE CLOSED LOW OVER THE SWRN PART OF HUDSON BAY. SURFACE ANALYSIS AT 08Z SHOWED A COLD FRONT STRETCHING FROM NRN MINNESOTA INTO NWRN IOWA...NERN NEBRASKA AND INTO NERN COLORADO. THIS WILL BE THE MAIN FOCUSING MECHANISM FOR STORMS TODAY. TODAY...MODELS SHOW GOOD UPPER LEVEL DIVERGENCE OVER SWRN IOWA... SERN NEBRASKA...NERN KANSAS AND NWRN MISSOURI BY 18Z WITH RIGHT ENTRANCE REGION OF FIRST JET SEGMENT AND LEFT EXIT REGION OF THE SECOND JET SEGMENT POSSIBLY COUPLING TO ENHANCE MID TROPOSPHERIC LIFT. EXPECT THAT SEVERE STORMS COULD GET GOING MUCH EARLIER THAN WHAT IS TYPICAL FOR THIS TIME OF YEAR...DUE TO DECENT FORCING. LOW AND MID LEVEL MOISTURE (AT AND BELOW 700 MB) IS ALSO EXPECTED TO INCREASE DRAMATICALLY TODAY...COMPARED TO LAST EVENING. DEWPOINTS AT 850 MB COULD REACH AROUND 16C OVER SERN NEBRASKA BY 18Z. 700 MB DEWPOINTS COULD REACH AS HIGH AS 7 C AT 700 MB (WHICH WAS THE VALUE AT 700 MB AT DODGE CITY LAST EVENING). THIS WILL PUSH PRECIPITABLE WATER VALUES VALUES TO OVER 2 INCHES OVER OUR SRN ZONES BY MID DAY AND TO OVER 2.5 INCHES BETWEEN FALLS CITY AND KANSAS CITY BY 21Z. SO IN ADDITION TO SEVERE POTENTIAL...LOCALLY HEAVY RAIN IS LIKELY SOUTH. TEMPERATURES ARE A LITTLE TRICKY...BUT WENT WITH MAINLY UPPER 70S AND LOWER 80S. FAR SRN ZONES COULD REACH THE MID AND UPPER 80S EARLY THIS AFTERNOON AHEAD OF CONVECTION...IF CLOUDS ARE NOT TOO THICK. TONIGHT AND MONDAY...SURFACE HIGH PRESSURE WILL BUILD ACROSS THE NRN PLAINS TONIGHT...THEN TOWARD MINNESOTA AND IOWA MONDAY. THIS SHOULD KEEP OUR AREA MAINLY DRY. 500 MB RIDGE SHOULD BUILD OVER THE ERN ROCKIES AND WRN PLAINS FROM MONDAY INTO WEDNESDAY. BETTER POTENTIAL FOR SHOWERS AND TSTMS MONDAY WOULD BE TO THE SOUTH AND WEST. MODELS SHOW SOME MOISTURE RETURNING TUESDAY. 00Z NAM WAS PROBABLY OVERDONE WITH QPF...BUT FELT NEEDED TO INCLUDE A SLIGHT CHANCE OF TSTMS WRN ZONES TUESDAY AND TUESDAY NIGHT. LEFT WEDNESDAY DRY...BUT IT APPEARS THAT A STRONGER SYSTEM WILL TEMPORARILY BREAK DOWN THE MID LEVEL RIDGE AND PROVIDE ENOUGH LIFT FOR PCPN...SO THE CHANCE POPS FROM PREVIOUS FORECAST WERE KEPT OR INCREASED A SMALL AMOUNT. DID NOT MAKE MANY CHANGES BEYOND WEDNESDAY. EXPECT LOWS MAINLY 55 TO 65 AND HIGHS FROM THE UPPER 70S TO MID 80S. && .AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK VFR CONDITIONS EXPECTED THROUGH 12Z ALL SITES...THEN SOME POTENTIAL FOR CONVECTION AT KOMA AND KLNK MAINLY 12Z-18Z AS MODELS BRING SURFACE FRONT THROUGH THE AREA WITH SOME FORCING IN ADVANCE OF MID LEVEL WAVE. VFR CONDITIONS EXPECTED TO RETURN TO KOMA AND KLNK AFTER 18Z AS FRONT MOVES SOUTH AND WAVE MOVES EAST OF AREA. MODEL TIMING WILL BE MAIN UNCERTAINTY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...FOBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 AM CDT SUN JUN 15 2008 IAZ043-055-056-069-079-080-090-091-NEZ034-042>045-050>053-065>068- 078-088>093-152300- BURT-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA- JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA- OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY- SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 500 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS SHOULD DEVELOP ACROSS THE AREA THIS MORNING AND MOVE SOUTHEAST TOWARD MISSOURI AND KANSAS THROUGH LATE AFTERNOON. SOME STORMS COULD PRODUCE LARGE HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH STORMS RIGHT ALONG THE FRONT. THE AREA MOST AT RISK IS ALONG AND SOUTH OF INTERSTATE 80. THUNDERSTORMS SHOULD DECREASE IN COVERAGE FROM NORTH TO SOUTH DURING THE LATE AFTERNOON AND EARLY EVENING. IF TIME ALLOWS...A CONFERENCE CALL MAY BE CONDUCTED FOR PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA MID TO LATE MORNING. RIVER FLOODING CONTINUES ON THE MISSOURI RIVER FROM SOUTH OF PLATTSMOUTH TO NEBRASKA CITY...BROWNVILLE AND RULO. FLOODING IS ALSO OCCURRING IN THE LOWER PORTION OF THE NISHNABOTNA RIVER BASIN NEAR HAMBURG. ALTHOUGH RIVER LEVELS WERE FALLING EARLY THIS MORNING...IT IS POSSIBLE THAT THERE WILL BE ENOUGH RAIN TODAY TO PRODUCE A MINOR RISE TO A SECONDARY CREST...MAINLY ON THE MISSOURI RIVER BELOW NEBRASKA CITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF THE AREA FROM TUESDAY INTO TUESDAY NIGHT...BUT SEVERE STORMS DO NOT SEEM LIKELY. THERE IS A BETTER CHANCE FOR THUNDERSTORMS SPREADING EAST OVER THE AREA WEDNESDAY NIGHT AND THURSDAY. SOME OF THESE STORMS MAY BE STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS TOWARD NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OR DURING THE AFTERNOON. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY LARGE HAIL... WIND DAMAGE...OR RAINFALL AMOUNTS OVER AN INCH. NEZ011-012-015>018-030>033-152300- ANTELOPE-BOONE-CEDAR-CUMING-KNOX-MADISON-PIERCE-STANTON-THURSTON- WAYNE- 500 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST NEBRASKA THIS MORNING. SOME STORMS COULD PRODUCE GUSTY WINDS OR SMALL HAIL...BUT THE CHANCE FOR ORGANIZED SEVERE WEATHER IS HIGHER FARTHER TO THE SOUTHEAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF THE AREA FROM TUESDAY INTO TUESDAY NIGHT...BUT SEVERE STORMS DO NOT SEEM LIKELY. THERE IS A BETTER CHANCE FOR THUNDERSTORMS SPREADING EAST OVER THE REGION WEDNESDAY NIGHT AND THURSDAY. SOME OF THESE STORMS MAY BE STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS TOWARD NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT LIKELY TODAY...BUT SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY LARGE HAIL...WIND DAMAGE...OR RAINFALL AMOUNTS OVER AN INCH. MILLER
The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 11:41 UTC.
22 hail, 6 thunderstorm wind. Local standard time, as filed.
The coop observer near Weston measured thunderstorm wind gusts of 59 mph with home weather equipment.
Law Enforcement reported hail up to baseball-size fell in the Milford area. The hail caused extensive vehicle damage, especially at a local car dealership and a local business where over 140 vehicles were damaged. Some houses also sustained roof and siding damage.
Local TV meteorologists reported that 2 inch diameter hail fell in the Pleasant Dale area.
Hail up to walnut size was reported in the Seward area.
Thunderstorm wind gusts estimated at around 60 mph caused scattered tree damage in the Omaha area with large limbs or trees downed near |228th and Q and 96th and Harrison Streets. OPPD reported that 4,500 customers lost their power from the storm.
Golfball-size hail was reported at Conestoga Lake.
Reported near 159th and Giles.
Reported by an off duty NWS employee a few miles northeast of Gretna.
Nickel size hail was reported near 108th and Q Streets.
Hail up to quarter size fell for several minutes in the Wilber area.
Hail up to golfball-size was reported from 2 miles west of Palmyra into Palmyra.
Hail up to golfball-size was reported a mile or two east southeast of Dewitt, which is in Saline county.
A trained weather spotter estimated westerly thunderstorm outflow winds of 75 mph east of Burr. These strong winds spread into the Talmage area splitting or knocking over several large trees and causing minor damage to many trees in town.
Hail up to 1 inch in diameter was reported in the Steele City area.
Hail up to nickel-size fell from 8 miles south of Beatrice into Beatrice.
Thunderstorm winds estimated at 60 mph caused scattered tree damage from the La Vista area east across Chandler Road in Bellevue.
Thunderstorm winds estimated at 60 mph knocked down tree limbs 6 to 8 inches in diameter near Brock.
Emergency management estimated thunderstorm outflow winds of 60 to 70 mph in the Julian area.
Hail up to 1 inch in diameter was reported from Auburn to 5 miles east southeast of Auburn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99330, 99331, 99332, 99367, 99333, 99334, 99335, 99336, 99337, 99365, 99338, 99340, 99341, 99342, 99343, 99346, 99348, 99352, 99353, 99354, 99368, 99355, 99356, 116934, 99366, 99369, 99358, 99360.